Jump to content
helplinedonate
PixelPaul

Feeling worse with Rasageline

Recommended Posts

I was diagnosed with PD about a month ago and my doc started me on Rasageline (Alizect), .5mg a day for two weeks and then 1mg thereafter. It is my understanding that this drug will provide symptom relief in only some individuals, but it is also believed by some to also provide a "protective" effect  of some kind. About a month of taking this, I'm not noticing any reduction in symptoms (which were rather mild to begin with), but in fact I feel worse since I started  taking it. I'm experiencing some neck and back stiffness and soreness of which I had none before. Also my foot and toe cramping, which was present prior to taking the Rasageline have worsened and become more severe. It's not unbearable, but my biggest concern is that it's effecting my ability to exercise on the bike. After about 10 minutes of riding my foot and toes cramp and spasm to the point where it becomes a struggle to get in 30 minutes. And I'd really like to ride for 45 - 60 minutes.

I'm wondering if anyone else has experienced similar, where the Rasageline didn't just not help, but actually made their symptoms worse. I don't know if this is possible, or just maybe a coincidence of my PD symptoms progressing at the same time I started the Rasageline?

 

Share this post


Link to post
Share on other sites

I'm in a study testing Alizects ability  to slow the disease so I may or may not be on it.  I told the research assistant after three months that I thought I was on placebo because I felt no change from the medication.  She said that there were 34 people in the study at that point so statistically 17 should be on it and 17 not - but only 2-3 reported any effect.  So I think not feeling anything is par for the course.  Good luck

Share this post


Link to post
Share on other sites

Before I started treating with my Movement Disorder Specialist, my general neurologist gave me a prescription for Azilect saying something to the effect that it is a fairly common medication to treat Parkinson's. 

When I first visited my MDS, he asked whether the Azilect helped and I said, "no.  I noticed no effect."  Nor did I notice any side-effects.

My MDS said that is common of what he sees in his practice, that Azilect really didn't help, so he said I could stop.

Later I read on a discount pharmacy's website that the cost of Azilect without medical insurance was around $1,300 per month.  I was probably paying $15 with insurance, which says to me that someone probably had a huge incentive to push the drug.

As for the new symptoms you described, tell your MDS about them and ask about Dystonia.  There are a few of us on here with those miserable additions to Parkinson's and what you describe sounds hauntingly familiar, including that 10-minute barrier.

If your MDS confirms dystonia, there are a couple of medications and nutritional supplements that I've found to help keep the dystonias somewhat-at-bay, but nothing that totally eliminates them.

Share this post


Link to post
Share on other sites

Here's the link to the info about the study I'm in - https://clinicaltrials.gov/ct2/show/NCT02789020

I think it's important to note that it isn't the drug company paying for it - It's the National Institute of Neurological Disorders and Stroke (NINDS)

My doctor said he's heard for years that Azilect slowed the progression of PD and they are trying to prove it.

 

Share this post


Link to post
Share on other sites
On 3/28/2018 at 11:00 PM, BigRingGrinder said:

If your MDS confirms dystonia, there are a couple of medications and nutritional supplements that I've found to help keep the dystonias somewhat-at-bay, but nothing that totally eliminates them.

I am interested in learning about anything that helps dystonia

Share this post


Link to post
Share on other sites

Sinemet - but, if your symptoms are not bad and you are able to exercise it might be worth trying no medication until symptoms affect quality of life.   Gardener

Share this post


Link to post
Share on other sites

 

On ‎3‎/‎31‎/‎2018 at 12:07 PM, jul said:

I am interested in learning about anything that helps dystonia

Jul:

Yes, as with Gardener, my major medication is Sinement (Carbidopa-Levodopa).  It's not perfect, but it's a start.

Next came 1,000 mg of Standardized Tumeric (giving around 110 mg of Curcumin, the active ingredient) 2x day.  I used to take it 3x day but after starting Probiotics last year, I experimented to see how little I could get by with and 2x a day was just about the point where my toes would not curl 10-minutes into a walk.  I have tried taking it on an as-needed-basis, but it turned out I needed it pretty much all the time, so I now take it on regular basis both as a precaution and because I seem to need it all the time.

So, I guess the third item would be Probiotics as they tend to boost the effectiveness of my medications.

A soft cervical spine collar/brace also helps keep my head centered when the neck wants to twist.

Stretching exercise (yoga and Big LSVT Big Physical Therapy) help keep the muscles pliable enough so I can use them occasionally, and that actually seems to also help ease the pain of the constant contractions enough so that the Sinemet can work and I can go to sleep.  However, pre-diagnosis, exercise had stopped working for me and I had actually reached a point where I couldn't perform even minor exercises.  In fact, it seemed that even minor exercising would just increase the dystonia, especially in the abdominal muscles that would just lock-up.  Not a fun experience to lose the muscles needed for breathing.  Looking back, exercising probably stopped working for me because I had descended too deep into the under-world of dystonia and gotten to the point where I needed the medicines (or at least the diagnosis to point me to the right medications).  But in my defense, the doctors at the time (not Movement Disorder Specialists) said I was too healthy and young to have anything wrong and that "it" would go away soon.  They never said what "it" was that would go away soon and that I was too young and healthy to have, and I was too far out of it to think to ask.  With Sinemet I am once again able to exercise a little, and the little exercises have tremendous benefits.

Oh, and I guess the last item would be Ibuprofen for the aches and pains.  Before diagnosis / starting Sinemet, Ibuprofen had stopped working (or at least was too small a chisel to make much of a dent in the giant mountain of dystonia pain), but after I began Sinemet, I noticed that Ibuprofen was working again and would help reduce the pain of the muscle contractions.

Pre-diagnosis drugs that proved as useless as a physician who are not Movement Disorder Specialist:  muscle relaxants and morphine.

Hope that helps.  If anyone has any other tips, I'm always looking.

Edited by BigRingGrinder

Share this post


Link to post
Share on other sites

My DH is on Azilect. I don't recall worsening of symptoms when he started it, but it did take a long time (months) to kick in.  Over time, though, he started noticing small improvements and began feeling really good. It wasn't enough on its own, though, so he also takes C/L. 

He sees an MDS and an ND.  The ND is a PD specialist and researcher and a huge proponent of rasagiline for the potential to slow progression. 

 

  • Like 1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×